Client Assessments and Prescription Medications

Image

In my own parlance…”Maintenance is always cheaper than repair, and far better than accident recovery.”

(Yes, a guy under 60 and from the United States just used the word parlance in a sentence.)

I cannot overstate the value of the initial client meeting and assessment.  As with anything in life, you will not get a second chance to make a first impression and in the world of business, the client has already made many decisions about you within the first sixty seconds of meeting you.

ImageImageImage

Although these books are not the sort I would call “riveting edge of your seat reads”, they are constantly referenced and come in great hand when I start suffering from bouts of insomnia.

I have continually refined my initial assessments to be more far more encompassing than what my employer requires.  This often takes upwards of an hour or more in the initial consultation, and typically 1-2 hours of off the clock research. I place great care and detail into what is covered and depending on the customers needs will require researching several books and websites.

 Image

I do loves my Amazon Prime Membership and subsequent Tax Deductions.

I have actually ordered books or equipment simply to support the needs of a few clients.  I reckon I will run into the same situation sooner or later, or perhaps a fellow trainer may need to tap me as a resource. (P.S. I’m talking to those Personal Trainers that follow the MyTrainerChris website when you ask me some pretty cool questions)

Over the course of refining my assessments I have become increasingly attentive to prescription medications and the potential negative side effects that can be induced via exercise. This in turn provides the warning signs I should aware of and for developing a proper first aid response.  I make this point clear to the client during the initial consultation.

Derek 3

I too wrestle with this question.

Being seen as a person with a plan, and the ability to execute said plan effectively has a good feel to it.   Almost as good of a feeling as being seen as a really really ridiculously good looking person with a plan and the ability to execute said plan effectively feels. 

Image

As a Personal Trainer, it is not…under any circumstances…within your scope of practice to alter or take clients off of prescription medications.

You CAN however ask what medications they are presently taking or if any of them are emergency type medications that you as their trainer might need to help administer,or inform emergency response personnel about. As a trainer, many people retain our services in order to help with weight loss.  There are certain commonly prescribed medications that  have side effects that include weight gain, hinder weight loss or cause exercise intolerance.

1. Paroxetine (Paxil) and other anti-depressants.  Many Anti-depressants can hinder fat loss.

2. Metoprolol and other beta blocker blood pressure medications.  Often prescribed for high blood pressure, angina or post heart attacks.  Can cause weight gain, fatigue and exercise intolerance.

3. Depo shot (medroxyprogesterone acetate- aka “Birth Control Shot”)  Women can see an additional 5-10 pound weight gain when using the depo shot over other forms of birth control.

4. Cetirizine (Zyrtec) or Fexofenadine (Allegra) Allergy Medications.  Can cause weight gain/hinder weight loss.  VERY common and OTC available in the United States. May go unnoticed as a fat loss barrier.

5. Asthma Inhalers.  Necessary for those with uncontrolled asthma. They can cause weight gain.

6. Statins (Lipitor)  Statins can cause muscle pains and aches beyond what might be deemed “normal DOMS.”

7. Fluoroquinolones (Cipro or Ciprofloxacin, Levaquin or levofloxacin) Antibiotics prescribed for common urinary tract infections.  Can temporarily weaken tendons. Generally taken short-term.

8. Sulfonylureas (Glyburide, Glipizide, Glimepiride) / Insulin.  Both can cause weight gain & hypoglycemia. It’s important to know if your client is on one of these because you will want to be aware of the risks of hypoglycemia,  warning signs and of course the weight gain.

9. NSAIDs (Motrin, Advil)   When used chronically can cause GI bleeding, high blood pressure, and kidney injuries. They’re also implicated in a higher risk of heart attacks.  Generally safe in normal doses, but some people pop these things like candy.

10. Depakote (Valproic Acid).  Prescribed as a mood stabilizer for bipolar disorder and as an anti-convulsant (anti-seizure). This drug will cause significant weight gain.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s